Texas, 2018

Hail in Texas, April 3, 2018

April 3, 2018 · NWS FWD · 14 events in 6 counties and zones

A strong cold front kicked off a round of showers and storms over the eastern two-thirds of the forecast area on Tuesday April 3. A few of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong cold front kicked off a round of showers and storms over the eastern two-thirds of the forecast area on Tuesday April 3. A few of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 3, 9:16 AM CST, 11 minutes earlier.

Area forecast discussion, Apr 3, 9:16 AM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1016 AM CDT Tue Apr 3 2018

.MESOSCALE UPDATE...
Our next strong cold front is currently barreling into the Rolling
Plains with substantial pressure rises on the order of 5-7 mb/2hr
noted behind it. Ahead of it, stout south-southwest flow has
returned, with area VWPs sampling 40-45 kt flow at 925 mb. This is
helping to pump Gulf moisture back across the region, with surface
dewpoints running in the mid and upper 60s across much of the
region. The morning sounding from our office sampled a pretty
remarkable mid-level lapse rate plume just above what appears to
be the last vestiges of our shallow cold front with 700-500 mb
values pushing 9 C/km. In addition, a belt of relatively stronger
mid-level southwesterlies is overhead, resulting in effective deep
layer shear values of 45-55 kts. Thunderstorms are already
developing across San Saba-Lampasas-Burnet counties, and this
seems to be forced by a shortwave spiraling out of the Concho
Valley. These thunderstorms are elevated in nature, but will
probably become increasingly surface-based into the afternoon-
hours as things heat up.

With MUCAPE values pushing 3000 J/kg (much of this through the
hail growth zone), impressively steep mid-level lapse rates, and
strong deep layer shear in place, these initial storms will be
capable of producing large to very large hail (larger than 2" is
possible) as they track across an area from near Lampasas-Waco-
Mexia- Marquez-Cameron line into the early afternoon hours.

Additional storms should fire this afternoon towards 1-3 PM as
the cold front plows towards the I-35 corridor. At this time, it
appears as if lingering capping will hold across locales west of
I-35/35W and north of I-20, but initiation may occur from near a
Paris to Dallas to Cleburne line as the aformentioned shortwave
helps to lift and erode lingering warm air near the surface. As
these storms develop/congeal into a line, a damaging wind threat
in addition to larger hail will develop and sweep into our Central
Texas counties. We'll have to re-evaluate things this afternoon to
see how worked-over the atmosphere gets from the ongoing morning
activity, but plentiful forcing and a widespread and steep lapse
rate plume portend a continued threat for severe weather as the
front trucks through our southern counties later today. An
isolated tornado cannot be discounted, and we'll have to keep an
eye on any remnant outflows left over from the ongoing convection
to our south.

Carlaw

&&

.AVIATION... /Issued 703 AM CDT Tue Apr 3 2018/
12 UTC TAF Cycle

Concerns---Ceiling and wind trends today. Potential for
convection at D/FW...DAL...GKY and ACT this afternoon.

MVFR stratus around FL015-FL025 blankets the region this morning
as a decent low level jet persist across the area. This low level
jet (LLJ) may induce a little bit of non-convective LLWS this
morning. The LLJ should weaken quickly this morning and this
precludes insertion of a WS group in the TAF at this time. If
PIREPS indicating LLWS are received, a brief 1-2 hour window may
be needed. Ceilings should improve to VFR late this morning as
winds turn to the west ahead of a strong cold front.

There may be a few hours of a moderate crosswind on runways with
a 13/31 heading (or similar configuration) prior to noon today.
Ahead of the front, sufficient instability will build for
thunderstorms. While lift will increase with the passage of the
front, a strong cap or layer of warm air aloft may limit the
potential for convection all together at the Metroplex. For now,
I'll continue with a low confidence for a chance of showers at
most Metroplex TAF sites with TS at D/FW...DAL and GKY. TS should
be clear of all Metroplex TAF sites by 00 UTC Wednesday. Brief
impacts to the Cedar Creek cornerpost and southbound departures
are anticipated. The potential for TS is a bit higher at Waco
later in the afternoon, though capping still casts some doubt on
the true areal coverage. With that in mind, I'll maintain VCTS for
Waco, though a TEMPO group for TSRA may be necessary.

Strong north winds of 20 to 25 knots with gusts as high as 35
knots will be possible in the wake of the front at both Metroplex
and Waco TAF sites.

24

&&

.SHORT TERM... /Issued 400 AM CDT Tue Apr 3 2018/
/Today and Tonight/

The main concern during the short term period will be a risk for
thunderstorms (some strong to severe) and windy conditions ahead
of and behind a cold front. The best severe weather potential
appears that it'll be generally near and southeast of a Killeen to
Corsicana to Canton line.

Warm and moist air continues to surge northward early this
morning as evidenced in IR/Nighttime satellite imagery. With VWP
sampling a LLJ of around 50 to 60 knots at 1km AGL, the bounday
layer has stayed fairly mixed during the overnight period (thus
warmer conditions). This LLJ will weaken through the morning
hours, though sustained winds may still approach 20 knots with
some gusts to near 30 knots possible, mainly near and north of
I-20. Southerly winds will subside as the pressure gradient
loosens with the approach of the cold front from the northwest.

The aformentioned cold front, currently across southwest Kansas,
will barrel through Oklahoma and into western North Texas by mid-
morning. Winds ahead of this feature will veer to the southwest.
Stout capping, complements of strong westerly flow above the
surface, should keep most areas storm-free through the morning
hours. This capping may be sufficient at quelling any rainfall
thru the morning hours, but I'll maintain a low chance for
sprinkles or a few light rain showers.

By noon, the cold front should be near and along a Comanche to
D/FW to Paris line. Lingering cloud cover will likely limit the
degree of compressional warming to the southeast of this line, but
temperatures should still climb into the upper 70s to near 80.
Areas near and northwest of a Comanche to D/FW to Paris line will
likely see high temperatures around noon. Thereafter, cold air
advection should result in slowly falling temperatures. If cloud
cover thins more rapidly than forecast, it's possible that the
temperatures may simply hold steady or even warm as the initial
cold push with FROPA is mixed out a little. Decent pressure rises
(almost +3mb/hr rises per the NAM) behind the front will result in
a strong north wind, especially across the Big Country/western
Red River Valley. A Wind Advisory has been hoisted for areas near
and northwest of an Eastland to Palo Pinto to Bowie line from 1PM
to 7 PM today, where sustained winds of 25 MPH with gust to almost
40 MPH are expected.

With regards to the severe weather potential, it appears that the
most likely area will be near and southeast of a Killeen to
Corsicana to Canton line. If the front slows, it's possible that
more areas across North and Central TX may be impacted by severe
weather. At this time, a slower frontal passage doesn't appear
likely, especially given the impressive pressure rises in the wake
of the front. Stout capping should keep much of the severe weather
risk confined to later in the day around and after 20-21 UTC. As
CAPE values climb into the 2500-3000 J/kg range and CIN decreases
to -10 J/kg, strong to severe thunderstorms are expected to
develop. One thing that should be stressed is that if cloud cover
remains dense, it may be hard to generate free convection out in
the warm sector (as CIN may not fall to near zero). Should this
free convection develop (as suggested by most of the CAMs) and
become mature---very steep lapse rates, around 8.5 C/km coupled
with deep layer shear of around 45 knots will easily support
organized convective modes. The most likely threats will be very
large hail (in excess of 2" in diameter) and damaging straight
line winds (+70 mph). The veered flow would suggest a low tornado
risk, but we will have to keep an eye on any mesoscale features
that could potentially back winds and enhance low level SRH. Heavy
rain and some isolated instances of flooding will also be
possible, given the expected storm mode and moist regime.

With the stout capping in place, initial storm modes may have a
tendency to be isolated and more discrete in nature and this
would favor a more supercellular thunderstorm potential (and thus
large hail threat). Deep layer shear vectors are largely parallel
to the initiating boundary (the cold front) and conceptually this
favors a more linear convective mode with time. Given that
there's not a ton of large scale ascent (outside of the cold
front), this transition may take some time (if at all) and
convection may be a bit more scattered in nature. While convection
should also develop along the front, low level flow is quite
veered and the quick moving nature of the front could potentially
undercut any convection tied to the boundary itself. This could
limit the vigor of the frontal convection.

The front should push through the remainder of our Brazos River
Valley counties in the 00-03 UTC Wednesday time frame. Sky
conditions will improve with surface winds diminishing this
evening into Wednesday. This should allow for a chilly night,
especially along the Red River. Some areas here could fall to near
freezing with 40s elsewhere across the area. 925mb winds may stay
elevated enough to preclude widespread/prolonged sub-freezing
temperatures, but should these winds subside in subsequent model
runs, a Freeze Watch/Warning may be required along the Red River.

24

&&

.LONG TERM... /Issued 400 AM CDT Tue Apr 3 2018/
/Wednesday through Monday/

After a cold start to the morning Wednesday with temperatures
generally in the 30s and lower 40s, a slow but steady warmup will
take place through the day with abundant sun and waning low level
cold air advection. Afternoon highs should have no problem
reaching the 60s.

Low level warm air advection will return Wednesday night and
increase Thursday in response to a deepening surface lee trough
across the Central High Plains. Overnight lows will will be 5 to
10 degrees warmer than Tuesday night and generally in the 40s.
Temperatures on Thursday will be much closer to seasonal normals
with highs generally in the 70s. The surface pressure gradient
will also tighten up on Thursday, resulting in a breezy afternoon.

Thursday night will be mostly cloudy, warm and humid with a few
showers and thunderstorms possible overnight generally north of
I-20 as a weak shortwave translates east along the Red River.

Higher thunderstorm chances are expected Friday and Friday night
when a strong cold front surges across the region and interacts
with another passing shortwave. There may be a brief window for
some strong to severe storms along and ahead of the front,
especially across the southeast zones Friday afternoon.

The shortwave will move east of the region Saturday and bring an
end to the precipitation but very cool air will remain in place.
Highs Saturday will range from the middle 50s in the north to the
middle 60s in the south. Lows Saturday night/Sunday morning will
be generally in the 40s.

The weather roller coaster will go back up again on Sunday with
temperatures back to or slightly above seasonal normals with
highs in the 70s and 80s.

A progressive weather pattern will continue as we head into the
second week of April which will bring at least some low rain
chances every few days but no major cool downs are expected the
first part of the week.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    77  40  64  47  74 /  10   0   0   0   0
Waco                80  41  66  46  75 /  40  10   0   0   5
Paris               74  35  61  42  70 /  30   0   0   0   0
Denton              75  35  62  44  74 /  10   0   0   0   0
McKinney            76  35  61  44  72 /  20   0   0   0   0
Dallas              78  41  64  47  74 /  20   0   0   0   0
Terrell             77  38  63  44  73 /  30   5   0   0   0
Corsicana           79  40  64  45  72 /  60  10   0   0   0
Temple              80  42  67  46  76 /  60  20   0   0   5
Mineral Wells       76  36  64  43  77 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
for TXZ091-100-101-115-116-129.

&&
Hazardous weather outlook, Apr 3, 3:21 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
421 AM CDT Tue Apr 3 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
421 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms are expected this afternoon generally along and
southeast of a Goldthwaite to Dallas to Bonham line. The best severe
weather risk is expected during the mid to late afternoon hours and will
be highest for areas near and southeast of a Killeen to Corsicana to
Canton line. The primary storm hazards will be large hail and
damaging winds. The tornado threat cannot be discounted, but the
potential appears low at this time.

It will become windy this afternoon, especially near and north of an
Eastland to Palo Pinto to Bowie line where a Wind Advisory is in
effect. North winds will increase between 25 and 30 mph along with
some gusts near 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances will return to the region Thursday night
through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested this afternoon near and
southeast of a Killeen to Corsicana to Canton line.

24

In the hours before

Special weather statement, Apr 3, 9:03 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1003 AM CDT TUE APR 3 2018

TXZ156-031530-
Lampasas TX-
1003 AM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMPASAS COUNTY UNTIL
1030 AM CDT...

At 1003 AM CDT, Doppler radar was tracking two strong thunderstorms
from 13 miles east of Bend to near Lampasas. Movement was northeast
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Copperas Cove, Lampasas and Kempner.

LAT...LON 3108 9846 3110 9847 3110 9846 3111 9846
      3111 9847 3112 9846 3132 9809 3107 9791
      3104 9791 3103 9830 3104 9845 3105 9847
      3107 9848
TIME...MOT...LOC 1503Z 242DEG 37KT 3113 9828 3102 9811

Hernandez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Lampasas

When
April 3, 9:27 AM CST
Where
Lampasas County, Rumley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.170, -98.070

Lampasas County Sheriff's Department reported quarter-sized hail on FM 580 in the city or Rumley, TX.

Hail, Coryell

When
April 3, 9:34 AM CST
Where
Coryell County, Copperas Cove
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
31.130, -97.920

Penny sized hail was reported at Fort Hood Military Base.

Hail, Coryell

When
April 3, 9:45 AM CST
Where
Coryell County, Ft Hood Aaf
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
31.100, -97.700

Fort Hood soldiers reported penny-sized hail near the intersection of Murphy Road and 53rd street.

Hail, Lampasas

When
April 3, 10:30 AM CST
Where
Lampasas County, Lampasas
Measured
1.75 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
31.070, -98.180

A social media picture indicated golf-ball sized hail off the north end of the runway at Lampasas Airport.

Hail, Coryell

When
April 3, 10:37 AM CST
Where
Coryell County, 3.81 mi WSW of Copperas Cove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.110, -97.980

A trained spotter reported nickel-sized hail on Highway 377 approximately 4 miles west-southwest of the city of Copperas Cove, TX.

Hail, Bell

When
April 3, 11:15 AM CST
Where
Bell County, 1.18 mi W of Gould
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.080, -97.450

Broadcast media reported nickel sized hail on Highway 317 between the cities of Moody and Morgan's Point Resort.

Hail, McLennan

When
April 3, 11:23 AM CST
Where
McLennan County, Reisel
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.470, -96.930

Emergency management reported penny sized hail in the city of Riesel, TX.

Hail, Bell

When
April 3, 11:35 AM CST
Where
Bell County, Hood Afb
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.130, -97.730

Amateur radio reported penny-sized hail in the city of Killeen, TX.

Hail, Limestone

When
April 3, 11:51 AM CST
Where
Limestone County, 1.18 mi E of Thornton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.400, -96.560

A trained spotter reported quarter-sized hail at County Road 758 approximately 1 mile east of the city of Thornton, TX.

Hail, Limestone

When
April 3, 12:02 PM CST
Where
Limestone County, 0.78 mi NNE of Lost Prairie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.489, -96.373

A trained spotter reported nickel sized hail near the intersection of FM 3371 and CR 800.

Hail, Bell

When
April 3, 12:09 PM CST
Where
Bell County, Temple
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.100, -97.350

Broadcast media reported quarter-sized hail in the city of Temple, TX.

Hail, Lamar

When
April 3, 1:55 PM CST
Where
Lamar County, 13 mi NE of Paris
Measured
0.88 in hail
Reported by
Public
Coordinates
33.783, -95.370

A public report indicated nickel sized hail approximately 13 miles northeast of the city of Paris, TX.

Hail, Coryell

When
April 3, 2:48 PM CST
Where
Coryell County, Jonesboro
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.620, -97.870

Broadcast media reported nickel sized hail in the city of Jonesboro, TX.

Hail, Limestone

When
April 3, 4:36 PM CST
Where
Limestone County, 1.9 mi WSW of Shiloh
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.610, -96.500

Emergency management reported quarter-sized hail on LCR 456 approximately 5 miles south of the city of Mexia, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749903, 749904, 749905, 749906, 749907, 749908, 749909, 749910, 749911, 753431, 749912, 753473, 753475, 749913.